Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 16, NWS Las Vegas, NV

July 18, 2022Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2022, 8:06 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2022, 8:06 PM PDT (03:06 UTC)
Expired
Jul 18, 2022, 11:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 139 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
3269 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS55 KVEF 190306
FFWVEF
NVC017-190615-
/O.NEW.KVEF.FF.W.0016.220719T0306Z-220719T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
806 PM PDT Mon Jul 18 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Lincoln County in south central Nevada...

* Until 1115 PM PDT.

* At 806 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Lincoln County

 This includes Highway 93 between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3711 11514 3705 11495 3685 11492 3685 11493
      3685 11496 3685 11500 3685 11511 3696 11514

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AN
2 follow-up statements
002 
WGUS75 KVEF 190420
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
920 PM PDT Mon Jul 18 2022

NVC017-190615-
/O.CON.KVEF.FF.W.0016.000000T0000Z-220719T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
920 PM PDT Mon Jul 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM PDT THIS 
EVENING FOR SOUTH CENTRAL LINCOLN COUNTY...

At 920 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimations indicate that up to 1 
inch of rain has already fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Lincoln County

 This includes Highway 93 between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3711 11514 3705 11495 3685 11492 3685 11493
      3685 11496 3685 11500 3685 11511 3696 11514

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
080 
WGUS75 KVEF 190614
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1114 PM PDT Mon Jul 18 2022

NVC017-190624-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-220719T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
1114 PM PDT Mon Jul 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM PDT THIS EVENING FOR 
SOUTH CENTRAL LINCOLN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3711 11514 3705 11495 3685 11492 3685 11493
      3685 11496 3685 11500 3685 11511 3696 11514

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:34 AM PDT, 8 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 11:34 AM PDT, 8 hours 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1134 AM PDT Mon Jul 18 2022

.SYNOPSIS...Thunderstorm activity persists today before shifting
north tomorrow as hotter and drier conditions move in. Hot and
benign weather for the latter half of the week before moisture and
rain chances return over the weekend.
&&

.DISCUSSION...through the weekend.

Radar and satellite imagery show an MCV propagating up the
Colorado River Valley into southern Nevada. Ascent with this
feature has been sufficient to produce early morning showers and
storms in and around the river valley. With widespread, but
thinning, cloud cover over most of Clark and northern Mohave
Counties, expect convective redevelopment in these areas to be
delayed until later this afternoon. There are also some questions
regarding the extent of convective overturning in the Colorado
River Valley and southern Mohave County from the overnight storms.
This is reflected in the 12z HREF, which keeps most areas south
of I-40 dry this afternoon. However, skies over these areas have
already cleared and diurnal heating is well underway, so would not
be surprised to see convective development on the higher terrain
later today. Elsewhere, isolated to scattered thunderstorm
activity is expected this afternoon. With the MCV continuing
northward, greatest storm coverage will likely be in Lincoln and
northern Mohave Counties. With the lack of forcing in our other
areas, initiation should largely be tied to the high terrain.
Storms are anticipated in the Sierra, Spring, Sheep, and San
Bernardino mountains. These will try to move north-northwest off
the terrain. Gusty winds and lightning will be the primary
concerns, though localized heavy rain and flash flooding will be
possible with the strongest cores.

Tomorrow, the bulk of thunderstorm activity looks be focused in
central Nevada and the Sierra as the upper-level high begins to
shift west. This westward shift will largely shut off precip chances
and let the mercury rise. Highs in the latter half of the work week
are forecast to be around 110F here in Vegas, with Moderate HeatRisk
during this time. Outside of the heat, the weather should be rather
benign, with light afternoon breezes. As we head into the weekend
and next week, ensemble guidance suggests that the high will retreat
eastward, allowing moisture and precip chances to return.
&&

.AVIATION...For Harry Reid...Extensive area of cloud cover will
shift north by early afternoon allowing for more sunshine this
afternoon. This will help destabilize the airmass with isolated
showers or thunderstorms expected to develop around the valley
around 21Z. Those showers or thunderstorms could then impact the
valley between 22Z and 01Z with primarily gusty winds. After the
storms dissipate expect partly cloudy skies overnight through
Tuesday. Outside of the thunderstorm gusts, winds will favor an
easterly direction through early afternoon then a southerly
direction overnight and Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated showers and thunderstorms will impact much of
the region through this evening. The only exception will be the
lower Colorado River Valley with no thunderstorms mention in the
KEED and KIFP TAFs. Gusty outflow winds and localized heavy rain are
the primary concern. Away from thunderstorms winds will favor their
favored up valley direction in the afternoon and become down valley
overnight. Skies will be partly cloudy overnight and Tuesday with
greatest coverage of showers and thunderstorms expected across
central Nevada.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 5:47 PM PDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
547 PM PDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     4 SSE YERMO             34.85N 116.79W
07/18/2022  M60 MPH          SAN BERNARDINO     CA   MESONET

            KDAG ASOS RECORDED A THUNDERSTORM WIND GUST
            OF 60 MPH FROM THE NNW.

0350 PM     FLASH FLOOD      2 ENE YERMO             34.91N 116.78W
07/18/2022                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING ON YERMO
            ROAD WEST OF MINNEOLA ROAD. THIS REPORT WAS
            LATER VERIFIED BY A VIDEO SHARED BY A MEMBER
            OF THE PUBLIC.

0420 PM     FLASH FLOOD      LENWOOD                 34.88N 117.10W
07/18/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS A VEHICLE STUCK IN FLOOD WATERS.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:01 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 19, 2:47 PM PDTExcessive Heat WatchVEFClark13 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.